Alert archive / Iowa / Flash Flood Warnings in 2007
Flash Flood Warning 98, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 20, 2007, 10:18 AM CDT for 6 counties in Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 10:18 AM CDT (15:18 UTC)
- Expired
- Aug 20, 2007, 2:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Calhoun County, IA, Greene County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:34 AM CDT | FLASH FLOOD | 5 Sw Dakota City, IA | WATER FLOWING OVER THE ROADS NEAR 260TH AND GEORGIA AND 240TH AND GEORGIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 201523
FFWDMX
IAC015-025-073-091-151-187-201915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1018 AM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BOONE COUNTY IN CENTRAL IOWA...
WEBSTER COUNTY IN CENTRAL IOWA...
THIS INCLUDES THE CITY OF FORT DODGE...
SOUTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
SOUTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
CALHOUN COUNTY IN WEST CENTRAL IOWA...
NORTHERN GREENE COUNTY IN WEST CENTRAL IOWA...
* UNTIL 215 PM CDT
* AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWELL
CITY...MANSON...BARNUM...MOORLAND...FORT DODGE.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.
LAT...LON 4270 9397 4221 9394 4219 9388 4221 9371
4200 9371 4223 9478 4268 9483
TIME...MOT...LOC 1518Z 180DEG 0KT 4240 9464
$$
TEACHOUT/BROCKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:50 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 6:50 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CDT MON AUG 20 2007 .DISCUSSION... FORECAST VERY DIFFICULT WITH MODELS ALL OVER THE PLACE WITH TIMING AND LOCATIONS. HAVE LOOKED AT CURRENT SETUP WITH FRONTAL BOUNDARY SNAKED ACROSS THE STATE AND REMAINS UNTIL NEXT FRONT MAKES ITS WAY INTO THE STATE LATE TONIGHT AND AGAIN LATE TUESDAY NIGHT INTO WEDNESDAY. THOUGH CONFIDENCE LOW HAVE ISSUED FFA FOR MUCH OF THE STATE SINCE TONIGHT AMOUNTS 3 TO 7 OR MORE SET STAGE FOR ANY LATER RAINS WILL AGAIN CAUSE FLASH FLOODING. DEWPOINTS REMAIN HIGH AND GREAT THETA ADVECTION OVER NEXT THREE DAYS WITH DECENT LIFT OVER LARGE PORTION OF THE STATE CAUSE FOR HIGH POPS AND WATCH. NOT REALLY LOOK AT MUCH OF THE FORECAST BEYOND FRIDAY MORING WITH SECOND SHOT OF RAIN THAT COULD PROMPT ANOTHE FFA BUT NOT ATTM WITH UNCERTAINTY TOO MUCH THAT FAR OUT. TEMPERATURES SOMEWHAT DIFFICULT WITH RAIN AND CLOUD COVER THOUGH TUESDAY LOOKS WARMEST WITH GENERAL LACK OF RAIN AND MINIMUM CLOUD COVER. THOUGH OUTLOOKED FOR SEVERE IS SLIGHT MAY HAVE ISOLATED EVENTS HOWEVER PIRMARY THREAT WILL BE THE RAIN AND FLOODING PROBLEMS. && .AVIATION...20/12Z NO CHNG WITH THE BOUNDARY AND EXPECT TO SEE ANOTHER ROUND OF SIG CONVECTION TONIGHT. PROBLEM FOR TDA IS WITH THE ST LAYER MOVING UP FM THE S. BROUGHT THAT NWD AND EVENTUALLY SCATTERED IT OUT FOR THE BULK OF THE DAY. MAIN TSRA THREAT AFT SNST OTHER THAN THE NEXT 2-3 HOURS IN THE KMCW AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 7 PM MONDAY THROUGH NOON WEDNESDAY IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060- IA070>073-IA081>083-IA092>094- && LONG TERM...FORSTER/12/8/0 AVIATION...MS AUG 07
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CDT MON AUG 20 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073- 081>083-092>094-211000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 505 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS. WITH SEVERAL NIGHTS ALREADY OF HEAVY RAINS THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY EXPERIENCE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS AND THE AFFECTS OF FLASH FLOODING IN YOUR WOULD BE EXTREMELY HELPFUL. IAZ061-062-074-075-084>086-095>097-211000- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 505 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL WITH SOME STORMS IN THE AFTERNOON. TONIGHT STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH SUNDAY...SEVERE WEATHER IS POSSIBLE. TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS WILL BE HELPFUL IS ACCESSING ANY POSSIBLE FLOOD PROBLEMS. FORSTER
In the hours before
Local storm report, Aug 20, 4:18 AM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DOWNBURST FORT DODGE 42.51N 94.18W
08/20/2007 WEBSTER IA PUBLIC
DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
FORT DODGE. REPORTED BY PUBLIC.
&&
MRUSSELLLocal storm report, Aug 20, 4:20 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM FLASH FLOOD FORT DODGE 42.51N 94.18W
08/20/2007 WEBSTER IA PUBLIC
DES MOINES RIVER OUT OF BANKS AND FLOODING RC TRAIL IN
FORT DODGE. REPORTED BY PUBLIC.
&&
MRUSSELLLocal storm report, Aug 20, 4:27 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM FLASH FLOOD BARNUM 42.51N 94.36W
08/20/2007 WEBSTER IA EMERGENCY MNGR
LIZARD CREEK FLOODING ROADS NEAR BARNUM. HIGHWAY 169 AND
20 INTERSECTION REMAINS CLOSED DUE TO WATER OVER THE
ROAD. NUMEROUS ROADS IN FORT DODGE REMAIN UNDER WATER.
&&
MRUSSELLLocal storm report, Aug 20, 7:34 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 5 WSW MANSON 42.50N 94.63W
08/20/2007 CALHOUN IA TRAINED SPOTTER
WATER OVER BLACKTOP COUNTY ROAD WAS IMPASSABLE VIA SEMI
AT 2 TO 3 PLACES BETWEEN KNIERAM AND TWIN LAKES.
&&
PODRAZIKLocal storm report, Aug 20, 9:09 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 2 S CLARE 42.56N 94.34W
08/20/2007 WEBSTER IA EMERGENCY MNGR
BLACKTOP COUNTY ROAD P41 WASHED OUT 2 MILES NORTH OF
HIGHWAY 7...TIME ESTIMATED TO BE AROUND 3 AM CDT.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 30 min |
| Aug 19, 7:35 PM CDT | Tornado Warning | DMX | Hardin | 20 min |
| Aug 19, 9:41 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| Aug 19, 11:46 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 20, 12:10 AM CDT | Flash Flood Warning | DMX | Wright | 6 hr |
| Aug 20, 12:11 AM CDT | Flash Flood Warning | DMX | Calhoun | 6 hr |
| Aug 20, 12:27 AM CDT | Flash Flood Warning | DMX | Franklin | 6 hr |
| Aug 20, 12:40 AM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| Aug 20, 12:50 AM CDT | Flash Flood Warning | DMX | Humboldt | 6 hr |
| Aug 20, 1:14 AM CDT | Flash Flood Warning | DMX | Pocahontas | 6 hr |
| Aug 20, 3:55 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
| Aug 20, 4:45 AM CDT | River Flood Warning | DMX | Webster | 12 hr |
| Aug 20, 4:57 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 16 hr |
| Aug 20, 5:08 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 8 days |
| Aug 20, 5:59 AM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Aug 20, 9:27 AM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 4 hr |
| Aug 20, 9:34 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 56 min |
| Aug 20, 10:14 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 34 min |
| Aug 20, 10:18 AM CDT | Flash Flood Warning | DMX | Boone, Calhoun, Greene, Pocahontas, Webster | 4 hr |
| Aug 20, 10:24 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 51 min |
Nearby
Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.